home : about us : ahead of print : current issue : archives search instructions : subscriptionLogin 
Users online: 269      Small font sizeDefault font sizeIncrease font size Print this page Email this page
 CASE REPORT
Year : 2013  |  Volume : 8  |  Issue : 2  |  Page : 135-137

Mitochondrial myopathy, encephalopathy, lactic acidosis, and stroke-like episodes unveiled by valproate


Department of Neurology, Govind Ballabh Pant Hospital, New Delhi, India

Correspondence Address:
Yogesh Patidar
Department of Neurology, Govind Ballabh Pant Hospital, New Delhi - 110 002
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1817-1745.117847

Rights and Permissions

Valproic acid (VPA) is widely used as an anti-epileptic drug. The primary mechanism of VPA toxicity is interference with mitochondrial beta-oxidation, and it can exacerbate an underlying mitochondrial cytopathy. We report a case of Mitochondrial myopathy, encephalopathy, lactic acidosis, and stroke-like episodes unmasked by use of Sodium Valproate in a 12-year-old boy who presented with headache and seizures. There was precipitation of encephalopathy, myopathy, lactic acidosis, and hepatic damage within two days of valproate use, after withdrawing of which there was a remarkable clinical and biochemical recovery.






[FULL TEXT] [PDF]*


        
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1825    
    Printed47    
    Emailed2    
    PDF Downloaded119    
    Comments [Add]    
    Cited by others 4    

Recommend this journal